General Chat

Top tip - using the Genes Reunited community

Welcome to the Genes Reunited community boards!

  • The Genes Reunited community is made up of millions of people with similar interests. Discover your family history and make life long friends along the way.
  • You will find a close knit but welcoming group of keen genealogists all prepared to offer advice and help to new members.
  • And it's not all serious business. The boards are often a place to relax and be entertained by all kinds of subjects.
  • The Genes community will go out of their way to help you, so don’t be shy about asking for help.

Quick Search

Single word search

Genes Extras

Genes Reunited subscription bonuses

As a way of saying thank you to our subscribers, we have launched Genes Extras. You'll find exclusive competitions and discounts on family history magazines, days out and much more.

Take me to Genes Extras

Icons

  • New posts
  • No new posts
  • Thread closed
  • Stickied, new posts
  • Stickied, no new posts

DIGOXIN

ProfilePosted byOptionsPost Date

LadyScozz

LadyScozz Report 30 Nov 2012 04:45

I get a regular email from a Seniors organisation.

This item is on today's..........

A drug widely prescribed for heart disease, digoxin, has been shown to increase the possibility of death in patients with atrial fibrillation (AF), a common heart rhythm problem.

Digoxin is an extract from the foxglove plant which helps the heart to beat more slowly and strongly. It is commonly prescribed in AF patients and those who have suffered from heart failure. The drug is considered obsolete by some authorities, but is still widely prescribed.

The study, led by Dr. Samy Claude Elayi, analysed data from 4060 AF patients. It found that digoxin was associated with a 41 per cent increase in deaths from any cause after controlling for other drugs and risk factors. It was also associated with a 35 per cent increase in deaths from cardiovascular causes and a 61 per cent increase in deaths from arrhythmias or problems with the rate or rhythm of the heartbeat.

It is unclear how digoxin increases deaths among users, however, the original report strongly recommends that patients who experience increasing nausea, vomiting, palpitations or syncope should see a health professional immediately.

If you are taking digoxin it is important you do not change or stop your medication without first consulting your health professional.